Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Boston/Norton, MA

July 11, 2001Washington County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 11, 2001, 9:25 AM EDT for Washington County, Rhode Island. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2001, 9:25 AM EDT (13:25 UTC)
Expired
Jul 11, 2001, 10:00 AM EDT
In force
35 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Washington County, RI

The radar

The Boston radar (KBOX), 74 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 111326
SVRBOX

RIC009-111400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
925 AM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN RHODE ISLAND
    INCLUDING SOUTH KINGSTOWN

* UNTIL 1000 AM EDT.

* AT 924 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF WESTERLY...OR ABOUT 12
  MILES SOUTHEAST OF NEW LONDON...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE NARRAGANSETT...
  CHARLESTOWN AND BLOCK ISLAND.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND WINDZ STRONG ENOUGH TO 
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM 
WINDOWS.

$$

FRANKLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:24 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 11, 7:24 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION..UPDATED..
NATIONAL WEATHER SERVICE TAUNTON MA
724 AM EDT WED JUL 11 2001

...OUTLOOKED TWO MARGINALLY SVR EPISODES TODAY...

VIL OF THIS MORNING IN CORE UVM HAS INCREASED FM 38 ON THE 00Z ETA
RUN TO 46 ON THE 06Z RUN (TROP ARD 31K) AND ADJUSTED HI ALGORITHM FOR
0 -20 OF 10 AND 20K.

OKX RADAR CONTS OTS THO THEY ARE ISSUING WARNINGS BASED ON ADJACENT
RADARS AND COORDINATION. BOX COORD SPC ON ETA MODELED INCREASINGLY
POTENT LATE AFTN EVENT.

MOS: CONVECTIVE POPS TODAY 80-100 PCT. RUNNING GENERALLY WITH AVN MOS
     TEMPS THRU FRI. USING NGM POPS FOR FOR THU AFTN CONVECTIVE CHC
     BENEATH NEXT STG SHORT WAVE. 431 AM PKG ALSO INCREASED NGM POPS
     FOR THE TNGT PRD BOS-ORH NWD BASED ON ARRIVING 06Z ETA.

1) MORNING EVENT ALONG AND S OF MA PIKE WILL PROB PRODUCE SMW TYPE
   CRITERIA WITH PROBABLE MARG SVR HAIL/WIND.

2) ETA STRONGLY SUGGESTS REGENERATIVE HEATING BENEATH COLD POOL WILL
   PRODUCE AT LEAST MARGINAL SVR HAIL AND GUST 35 KTS IN THE 21Z-02Z
   TIME FRAME HFD-CEF-ORH. 06Z ETA SUGGESTS WDSPRD SMALL HAIL THIS
   EVE BUT PER COORD SPC...WE EXPECT ALSO AT LEAST A HANDFUL OF
   REPORTS OF 3/4 INCH OR GREATER. VIL OF THE DAY INCREASES INTO
   THE 50S RANGE LATER THIS AFTN.

SKYWARN: COORDINATOR IN THE OFFICE AT 730. CUD B A LONG DAY WITH THE
         MORNING EVENT PRIMARILY TRACKING ALONG S COAST CT/RI/MA.
         THEN AN EARLY AFTN BREAK BEFORE REFIRE BIGGER IN W CT AND W
         MA.

RECORD LOWS: WE DIDNT HIGHLIGHT IN THE FCST... BUT RER LOW POSSIBLE
             5/13     OR   5/14
BDL          51-1973       52-1940
PVD          52-1933       53-1999
BOS          56-1933

THE LISTING INCLUDES POTENTIAL WITHIN 2F.

LR: ANOMALOUS AND REFRESHINGLY COOL POOL TO FILTER INTO SNE THIS
    FRI/SAT BUT VERY WARM AND MORE HUMID WX WILL WORK ITS WAY INTO
    OUR AREA FOR A TIME OR SVRL TIMES BEGINNING NEXT TU/WED...THIS
    BASED ON YDYS MRF ENSEMBLES. NOTICING NICE RELATIONSHIP OF -PNA
    AND REPRESENTATIVE SNE METRO CLIMO SITE TRENDS AGAINST NORMALS.
    DECENT NEG PNA AND HEAT ARE DIRECTLY RELATED WITH PNA NEUTRAL
    KNOCKING OFF THE HEAT.

CLIBDL: DELETED NONRAIN .01 FROM YDYS CLIBDL... (NONOCCURENCE 09Z)

.BOX...NONE

DRAG

In the hours before

Special weather statement, Jul 11, 5:05 AM EDT, 4 hours 20 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-112300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
505 AM EDT WED JUL 11 2001

...SCATTERED THUNDERSTORMS CROSSING SOUTHERN NEW ENGLAND BETWEEN 8
AM AND 2 PM MAY BECOME SEVERE...

CERTAINLY SOME LOCATIONS WILL EXPERIENCE HEAVY RAIN...POWER OUTAGES
FROM LIGHTNING STRIKES...SMALL HAIL AND GUSTY WINDS TO 40 MPH.

THE SEVERE WEATHER THREAT APPEARS GREATEST ACROSS
CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS.

MARINERS ALONG THE RHODE ISLAND AND MASSACHUSETTS COASTAL WATERS
SHOULD BE ALERT FOR GUSTY WEST WINDS TO 40 KNOTS IN OR NEAR
THUNDERSTORMS...WITHIN A COUPLE OF HOURS OF NOON.

AFTER THIS BAND OF SHOWERS AND STORMS CROSSES SOUTHERN NEW
ENGLAND...SUNSHINE WILL RETURN. THE LATE DAY HEATING MAY CAUSE A NEW
LINE OF SCATTERED THUNDERSTORMS TO FORM AROUND 5 OR 6 PM IN THE
CONNECTICUT RIVER VALLEY. ONE OR TWO OF THESE LATE DAY STORMS COULD
CONTAIN HAIL AND GUSTY WINDS.

AT DAWN...SEVERE WEATHER WATCHES COVER PORTIONS OF EASTERN
PENNSYLVANIA...NEW JERSEY...SOUTHEASTERN NEW YORK STATE INTO
SOUTHERN CONNECTICUT.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO eCLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED AS EARLY AS 7 AM
FOR CONNECTICUT AND WESTERN MASSACHUSETTS.

DRAG

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.